Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2001, 8:45 PM CDT for Reagan County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 10, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Oct 10, 2001, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 8:45 PM CDT | Hail 0.88 | Stiles, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS54 KMAF 110146 SVRMAF TXC383-110230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 845 PM CDT WED OCT 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN REAGAN COUNTY IN WEST TEXAS * UNTIL 930 PM CDT * AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF STILES...OR ABOUT 11 MILES NORTHWEST OF BIG LAKE...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BIG LAKE...BEST AND STILES LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3157 10162 3111 10166 3112 10129 3166 10129 MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:28 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 10, 6:28 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT WED OCT 10 2001 OUTFLOW BOUNDARY SLICING SOUTHWEST ACROSS THE PERMIAN BASIN TOWARD PECOS RIVER...EFFECTIVELY LIMITING THUNDERSTORM ACTIVITY ALONG WITH LITTLE UPPER LEVEL SUPPORT. ELEVATED CONVECTION THAT DEVELOPED AND STRENGTHENED TO NEAR SEVERE LIMITS...BUT DIMINISHED DUE TO LACK OF SUPPORT. SURFACE TROUGH/TRIPLE POINT SOUTHEAST OF KMAF AND SHIFTING SOUTH AHEAD OF OUTFLOW BOUNDARY. LOW LEVEL CONVERGENCE WEAK ALONG SAME...SO NOT EXPECTING MUCH MORE DEVELOPMENT OVER EAST FOR THE NEXT FEW HOURS. SEVERE THUNDERSTORM WATCH WILL BE CANCELLED AND HAVE SENT A ZONE UPDATE TO DROP SEVERE WORDING. WE MAY SEE ADDITIONAL THUNDERSTORMS DEVELOP LATER THIS EVENING...AS SHORTWAVE TROUGH OVER NEW MEXICO TRANSLATES EASTWARD...ESPECIALLY IF ENOUGH LOW LEVEL MOISTURE POOLS/INCREASES NORTHWEST ALONG FRONT INTO SOUTHEAST NEW MEXICO. POSSIBILITY OF MCS DEVELOPING LATER TONIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED. MAIN LIMITING FACTOR WILL BE LOW LEVEL FOCUS MOVING TOO FAR SOUTH AWAY FROM UPPER LEVEL SUPPORT. .MAF... TX...NONE. NM...NONE. AKL
In the hours before
Special weather statement, Oct 10, 3:16 PM CDT, 5 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT WED OCT 10 2001 ...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS... ...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE... .SYNOPSIS... THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER TRANS PECOS REGION...AND THE EDWARDS PLATEAU. DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY. WINDS IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED TORNADOES. LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR WEST TEXAS. THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT. .THREATS... SEVERE THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A SNYDER TO BIG SPRING TO BIG LAKE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A SEMINOLE... TO ODESSA...TO FORT STOCKTON LINE. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA. WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING. STORM SPOTTERS HAVE BEEN ACTIVATED EAST OF A SEMINOLE TO FORT STOCKTON LINE. PV/03
Special weather statement, Oct 10, 6:27 PM CDT, 2 hours 18 minutes before
TXZ045>048-050>053-061>063-068>070-075-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 627 PM CDT WED OCT 10 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF WEST TEXAS... THE SEVERE THUNDERSTORM WATCH ISSUED AT 145 PM CDT HAS BEEN CANCELLED FOR ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...AND UPTON COUNTIES. THE SEVERE THUNDERSTORM THREAT HAS DISSIPATED... HOWEVER SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER TONIGHT. THERE ALSO REMAINS THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS OVER THE FORECAST AREA WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE LATER STATEMENTS. MARTIN
Special weather statement, Oct 10, 6:54 PM CDT, 1 hour 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 654 PM CDT WED OCT 10 2001 .SYNOPSIS... A COLD FRONT OVER SOUTHEAST NEW MEXICO AND THE CENTRAL PERMIAN BASIN WILL CONTINUE MOVING SOUTH THROUGH THE OUTLOOK AREA TONIGHT. AN UPPER LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE EAST ACROSS NORTHERN PORTIONS OF THE PERMIAN BASIN TONIGHT. LOW LEVEL MOISTURE WILL SPREAD NORTHWEST ALONG THE FRONTAL BOUNDARY...AND ALONG WITH THE UPPER LEVEL DISTURBANCE...COMBINE TO GIVE MOST OF THE AREA A CHANCE OF SHOWERS AND THUNDERSTORMS. .THREATS... SEVERE THUNDERSTORMS... AN AREA OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST NEW MEXICO THIS EVENING...THEN SPREAD EAST ACROSS PORTIONS OF THE OUTLOOK AREA TONIGHT. SOME LOCATIONS COULD SEE STORMS STRENGTHEN ENOUGH TO PRODUCE GUSTY WINDS TO 55 MPH AND HAIL...MAINLY OVER SOUTHEAST NEW MEXICO...THE NORTHERN PERMIAN...AND LOW ROLLING PLAINS. HEAVY RAIN... ABUNDANT LOW LEVEL MOISTURE RESIDED OVER EASTERN PORTIONS OF THE PERMIAN BASIN AND LOWER TRANS PECOS EARLY THIS EVENING. THIS MOISTURE IS EXPECTED TO SPREAD NORTHWEST ALONG AND BEHIND THE FRONTAL BOUNDARY OVERNIGHT. THE POSSIBILITY EXISTS FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE EAST TROUGH THE PERMIAN BASIN. SOME LOCATIONS...ESPECIALLY EAST OF THE PECOS RIVER ...COULD SEE HEAVY RAINFALL OVERNIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THE EVENING OR OVERNIGHT. AKL
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.